Journal Logo

Toxicology Rounds

Toxicology Rounds

No Evidence Supports Using Cyproheptadine for Treating Serotonin Syndrome

Gussow, Leon MD

doi: 10.1097/01.EEM.0000719104.96457.b4
    Figure
    Figure:
    serotonin syndrome, cyproheptadine
    Figure
    Figure

    Medical toxicology is rife with procedures and treatments that satisfied clinicians' need to feel they were taking specific actions to benefit their patients but that later proved to be useless or even more dangerous, classic examples of intervention bias.

    An obvious example would be ipecac to induce vomiting. Another comes from the early 20th century when nonspecific analeptic central nervous system stimulating agents such as amphetamine and methylphenidate were administered to patients with barbiturate overdose to wake them. The medical outcomes with this approach were generally not good, and clinical outcomes improved markedly when it was replaced with a protocol emphasizing good supportive care, including intubation for airway protection and ventilation, the so-called Scandinavian method.

    Another intervention going out of fashion is cyproheptadine (Periactin) for serotonin syndrome, which results from excess stimulation of serotonin receptors in the CNS, most often caused by exposure to multiple serotonergic medications, although it has also been described after an overdose of a single agent. (See table.) The classic triad associated with serotonin syndrome includes altered mental status, autonomic instability, and neuromuscular hyperactivity. (See table.) The complete triad may not be seen in mild early cases, and some toxicologists think a better term would be serotonin toxicity.

    Good Supportive Care

    Serotonin syndrome can be classified clinically as mild, moderate, or severe. Mild cases may present with tachycardia, tremors or clonus, sweating, and mydriasis but normal temperature. Moderate cases often have those findings plus hyperthermia. Symptoms of severe serotonin syndrome includes extreme autonomic instability, agitated delirium, metabolic acidosis, rhabdomyolysis, seizures, renal insufficiency, disseminated intravascular coagulation, and critical hyperthermia. Core temperature can exceed 41.1°C. (N Engl J Med. 2005;352[11]:1112.)

    Treating serotonin syndrome includes discontinuing precipitating drugs and providing good supportive care with volume repletion and benzodiazepines to control agitation and hyperactivity. Most mild cases are self-limited and resolve with treatment within 24 hours. In life-threatening severe cases, it is essential to control agitated delirium and rapidly reverse extreme hyperthermia. This often requires paralysis with nondepolarizing agents (avoid succinylcholine) and intubation with mechanical ventilation.

    Cyproheptadine, an antihistamine with antiserotonergic and anticholinergic properties, is considered third-line treatment for mild to moderate cases of serotonin syndrome. Despite more than two decades of published case reports, case series, and observational studies, no good data convincingly demonstrate the efficacy or benefit of cyproheptadine over standard care.

    A 1998 paper about five patients with serotonin syndrome treated with cyproheptadine concluded that further study was required before its widespread use could be recommended. (J Emerg Med. 1998;16[4]:615.) A recently published case series said the same. (J Clin Psychopharm. 2020;40[1]:95.) You'd think authors would realize that the additional research they demand will never take place.

    Problems and Unknowns

    A number of problems and unknowns are associated with using cyproheptadine in treating serotonin syndrome:

    • Dosing: Even if cyproheptadine does provide some marginal benefit in these cases, the optimal dose is not known. The latest edition of Goldfrank's Toxicologic Emergencies (11th edition, McGraw Hill: New York; 2019) suggests an initial dose of 12 mg followed by 2 mg every two hours in one chapter and a completely different dosing schedule of 8-16 mg every hour in another. In the case series above, the initial doses of cyproheptadine ranged from 4 to 42 mg.
    • Indications: No specific indications exist for using cyproheptadine in these cases. Some authors recommend administering cyproheptadine if standard treatment with supportive care, benzodiazepines, and cooling do not produce an adequate response. But the reports do not explicitly define what constitutes standard treatment. Some papers consider diazepam 5 mg IV an adequate trial of benzodiazepines, but that dose can be virtually homeopathic in some cases, the therapeutic equivalent of spitting into the wind.
    • Side Effects: Cyproheptadine is relatively safe in the low dose (4 mg) typically used to treat allergic symptoms, but it can produce anticholinergic side effects such as urinary retention. Cyproheptadine does cause sedation, but that is really a goal of treatment rather than an adverse effect. It is not clear to me whether the anticholinergic effects of large doses would impair efforts to lower a significantly elevated core temperature.

    Cyproheptadine is neither a real antidote nor a magic bullet for treating serotonin toxicity. It may provide some marginal benefit in reducing symptoms in mild cases. No evidence suggests that cyproheptadine is beneficial in severe serotonin toxicity, but there are theoretical concerns that it might cause harm. Our group has pretty much moved away from recommending cyproheptadine at all. We're not biased against intervention, but tend to favor measures based on good evidence and extensive clinical experience.

    Manifestations of Serotonin Syndrome

    • Mental Status Abnormalities: Agitation, anxiety, restlessness, confusion
    • Autonomic Instability: Tachycardia, diaphoresis, mydriasis, hyperthermia, hypertension
    • Neuromuscular Hyperactivity: Tremor, shivering, trismus, hypertonicity, clonus, hyperreflexia, seizure, agitated delirium

    Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Follow him on Twitter@poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

    Copyright © 2020 Wolters Kluwer Health, Inc. All rights reserved.